Virginia, 2004

Damaging Wind in Virginia, December 23, 2004

December 23, 2004 · NWS RNK · 1 event in 1 county or zone

Thunderstorm winds down numerous trees in the Ringgold area. Much of the damage was concentrated about a mile from the Milton Bridge on the Virginia side near the state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorm winds down numerous trees in the Ringgold area. Much of the damage was concentrated about a mile from the Milton Bridge on the Virginia side near the state line. A carport was lifted up by strong winds and smashed onto a house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 23, 2:25 PM EST, 35 minutes earlier.

Area forecast discussion, Dec 23, 2:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EST THU DEC 23 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY)...

STRONG COLD FRONT WL EXIT XTRM SERN PTN OF RNK CWA BEF 21Z...
BRINGING AN END TO RAFL THREAT ACRS PIEDMONT COUNTIES. GOOD
DOWNSLOPE DRYING WL OCCUR E OF BLUE RDG THEREAFTER...MAINTAINING
PTLY/MSTLY CLR CONDS AND RTRN TO MORE SEASONAL TEMPS.

TYPICAL UPSLOPE CLDS AND LGT SNW/FLURRIES EXPCTD TO CONT ACRS FAR
WRN SECTNS OF CWA THRU MUCH OF TNGT...WITH PERHAPS A BRF BRK PSBL
FRI MRNG BEF INSTABILITY SNW SHWRS RDVLP W/APPROACH AND PASSAGE OF
LONG WV TROF. HOWEVER...DEPTH OF MOIST LYR QUITE LMTD THRU
TMRW...AND DEPTH OF DENDRITIC LYR THRU MOIST FLD EVN MORE LMTD...SO
ANY ACCUMULATING SNW SHD BE LMTD TO LESS THAN AN INCH...AND VRY
ISOLD IN NATURE.

OTRW...EXPECT COOL TEMPS PERSISTING THRUT SHORT RANGE PD WITH CAA
CONTG.  LOWS TNGT SHD RANGE FM TEENS W...TO 20S E OF BLUE RDG...WITH
TEMPS NOT CLIMBING OUT OF 20S W ON FRI DUE TO LESS AVBL INSOLATION
AND COLDER DEEPER AIRMASS. GRTR INSOLATION DUE TO CONTD DOWNSLOPE
DRYING AND COMPRESSIONAL HTG SHD ALLOW FOR TEMPS TO APPROACH OR
BRFLY EXCEED 40F ACRS PIEDMONT CNTYS FRI AFTN.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

FRI NGT-SUN NGT

RDG BUILDING A LITTLE SLOWER OF GFS BUT BY SUN NGT 8H RDG WL BE OVR
FA. 8H WINDS INCREASE MON AND TUES BUT ARE STILL OUT OF THE WEST.
SFC WINDS DROP OFF AND SFC PRES RISES FRI NGT AS CENTER OF HIGH
APPROACHES FROM THE WEST. BY SAT AFTN SFC RDG AXIS EXTENDED THRU CWA
AND HIGH IS CENTERED OVER LA.

NEXT SHRTWV COMNES INTO W FRI EVE. TROF AXIS PAST BY 06Z SAT. AREA
STAYS IN BROAD TROF WITH NEXT SHRTWV COMING THRU SAT BUT PASSES
NORTH OF CWA. 5H HGTS START TO RISE SUN.

LIMITED MOISTURE FRI EVE AND VERY WEAK UPSLOPE THAT IS FROM A
FAVORABLE DIRECTION SO ONYL HAVE LOW POP IN THE SE WV COUNTIES UNTIL
06Z SAT. DRY 7-3H UNTIL SECOND SHRTWV PASSES TO THE NORTH OVER THE
WEEKEND. OVERALL MODELS SHOWING CWA STAYS IN DRY AMS THRU SUN NGT.

GFS AND ETA SIMILAR WITH 8H TEMPS BY SAT MORN. TEMPS START TO
MODERATE ON SUN AND 8H TEMPS WL BE BACK ABV 0 BY THE END OF THE DAY
MON. WENT WITH COOLER MAV GUID THRU THE PD.

MON-THUR

AS NCEP MENTIONED 06Z GFS HAS TRENDED TOWARD THE PAST FEW RUNS OF
THE ECMWF. A LONG WAVE TROF IS DIGGING JUST OF CA WITH HGTS RISING
INTO A FLAT RIDGE IN THE ERN U.S. 8H TEMPS WARM OVER ZERO DEG BY 96
HRS ON THE EMSEMBLES. PCPN CHC INTO FAR WRN CWA BY 180HRS. CHC OF
RAIN INCREASES SLOWLY FROM THE WEST AFT 156 HRS. ON ENSEMBLE LOW
TRACKS FROM MID MS VLY INTO GREAT LAKES. SFC HIGH MOVES OFFSHORE
WITH GOOD RETURN FLOW OVR CWA WED NGT AND THUR. PLUS ANY SHRTWV SHUD
BE STEERED AROUND NRN EDGE OF UPPER RIDGE ONLY GIVING WRN CWA A
SMALL CHC FOR PCPN. WL BE DELAYING POPS UNTIL WED NGT AND THUR.
BROAD FLAT RIDGE AND RETURN FLOW WED AND THUR WL ALSO RESULT IN
ABOVE NORMAL TEMPS. WENT CLOSE TO EMSEMBLE GFS GUID WED AND THUR.

&&

.AVIATION...

STG CDFNT EXTDG FM NR KLYH THRU KMTV AT 1730 UTC WL CONT EWD AT 35
KTS AND MOV E OF KLYH AND KDAN BEF 1900 UTZ. STG DOWNSLOPE DRYING E
OF BLUE RDG WL RESULT IN RPD RTRN TO VFR CONDS AT KROA...KLYH...AND
KDAN BY 2000 UTC. VFR CONDS WITH NO CIGS OR VSBY RESTRICTIONS EXPCTD
THEREAFTER FOR RMNDR OF AFTN INTO TMRW.

FURTHER WEST AT KBLF AND KLWB..EXPECT TYPICAL UPSLOPE LOW CLDS AND
SNW SHWRS OR FLURRIES RESULTING IN MVFR CIGS AND PTCHY MVFR VSBYS FM
THIS AFTN THRU TMRW. SUFFICIENT LOW LVL DRYING SHD OCCUR BY MID-LTE
MRNG ON FRI TO ALLOW FOR RTRN OF VFR CONDS W/END OF PCPN AND SLOLY
CLRG SKIES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

DW/AMS
Hazardous weather outlook, Dec 23, 5:43 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
543 AM EST THU DEC 23 2004

NCZ001-002-018-VAZ007-009>012-015>017-WVZ042>045-241041-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-FLOYD VA-GILES VA-
GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-
TAZEWELL VA-WATAUGA NC-WYTHE VA-
543 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A WIND ADVISORY IS IN EFFECT THIS MORNING UNTIL 10 AM.  STRONG
SOUTHEAST WINDS GUSTING TO 50 MPH AT HIGHER ELEVATIONS CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.  HOWEVER WIND CHILLS
WILL DIP DOWN TO NEAR ZERO AT TIMES FRIDAY NIGHT AND SATURDAY MORNING
AS A VERY COLD AIRMASS PUSHES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY NEED TO BE CONTACTED TODAY.

NCZ003>006-019-020-VAZ013-014-018>020-022>024-032>035-043>047-058-
059-241042-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FRANKLIN VA-HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-
PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
543 AM EST THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER WIND CHILLS
WILL DIP DOWN TO BETWEEN ZERO AND TEN ABOVE AT TIMES FRIDAY NIGHT AND
SATURDAY MORNING AS A VERY COLD AIRMASS PUSHES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Roanoke radar (KFCX), 99 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pittsylvania

When
December 23, 3:00 PM EST
Where
Pittsylvania County, Ringgold
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
36.600, -79.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428750.